CLINICAL REVIEWSNSAID-induced Gastrointestinal Injury A Focused Update for CliniciansScheiman, James M. MDAuthor Information Division of Gastroenterology, Department of Internal Medicine, University of Michigan, Ann Arbor, MI The authors declare that they have nothing to disclose. Reprints: James M. Scheiman, MD, 3912 Taubman Center SPC 5362, University of Michigan, Ann Arbor, MI 48109-5362 (e-mail: [email protected]). Journal of Clinical Gastroenterology: January 2016 - Volume 50 - Issue 1 - p 5-10 doi: 10.1097/MCG.0000000000000432 Buy Metrics Abstract Gastroenterologists care for users of nonsteroidal anti-inflammatory drugs (NSAIDs) when the vast population exposed to the medication class experiences a relatively uncommon serious gastrointestinal (GI) side effect. As serious adverse cardiovascular (CV) effects of these drugs have also been recognized, there remains continued confusion about the best treatment for patients who benefit from NSAID therapy and are at risk for GI and CV adverse events. Recognition of those patients at risk and strategies to reduce the adverse side effects of NSAIDs continues to provide an opportunity to improve patient outcomes. This review discusses the injury induced by these agents throughout the GI tract as well as strategies to prevent acute injury and reduce the development of serious adverse events. NSAID medication selection as well as GI cotherapy should balance individual patients’ GI and CV risks. Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.